Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 56, NWS Kansas City, MO

April 25, 2017Linn County, Kansas; Bates County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 25, 2017, 10:21 PM CDT for Linn County, Kansas; Bates County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2017, 10:21 PM CDT (03:21 UTC)
Expired
Apr 25, 2017, 10:45 PM CDT
In force
24 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Linn County, KS, Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 5:59 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WUUS53 KEAX 260321
SVREAX
KSC107-MOC013-260345-
/O.NEW.KEAX.SV.W.0056.170426T0321Z-170426T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1021 PM CDT TUE APR 25 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Linn County in east central Kansas...
  Southwestern Bates County in west central Missouri...

* Until 1045 PM CDT

* At 1021 PM CDT, a severe thunderstorm was located near Hume, or
  near Pleasanton, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Butler, Rich Hill, Pleasanton, Hume, Amoret, Foster and Worland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3820 9476 3833 9438 3805 9428 3806 9461
      3804 9462 3804 9467
TIME...MOT...LOC 0321Z 245DEG 24KT 3815 9462 

HAIL...1.00IN
WIND...60MPH
 
$$

Mell
1 follow-up statement
870 
WWUS53 KEAX 260343
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1043 PM CDT TUE APR 25 2017

KSC107-MOC013-260353-
/O.EXP.KEAX.SV.W.0056.000000T0000Z-170426T0345Z/
Linn KS-Bates MO-
1043 PM CDT TUE APR 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINN AND
SOUTHWESTERN BATES COUNTIES WILL EXPIRE AT 1045 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 200 AM CDT for
east central Kansas...and west central Missouri.

LAT...LON 3820 9476 3833 9438 3805 9428 3806 9461
      3804 9462 3804 9467
TIME...MOT...LOC 0343Z 245DEG 24KT 3821 9446 

$$

Mell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 6:39 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Apr 25, 6:39 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
639 PM CDT Tue Apr 25 2017

.Discussion...
Issued at 246 PM CDT TUE APR 25 2017

At 19z a surface low was located generally over northeast
Oklahoma with a strong pressure gradient over eastern Missouri,
producing stronger winds than what's currently being experienced
across eastern Kansas and western Missouri closer to the low
pressure center. Behind this surface low is a cold front, which is
located along a line from KFNB to KAVK. This cold front will
continue to push eastward with time, ultimately being the focal
point for convective development later in the day. The warm sector
on the eastern side of the surface low will likely be characterized
by temperatures in the lower to middle 70s with dewpoints in the
lower to middle 50s as far north as Kansas City. Further south,
toward Bates County and areas of SE KS and SW MO dewpoints will be a
bit higher, but it's doubtful that those dew points will make it far
enough north to bring instability high enough for robust/explosive
convection. That being said, there will likely be enough instability
- in the 750 to 1250 J/kg MLCAPE range - to produce a few storms,
which could be strong. Expect the bulk of the storms to form in
SE/EC Kansas, then move east through the evening and into the
overnight hours. Deep layer shear values will be in the 40 to 50 kt
range, but shear vectors will be generally parallel to the cold
front so storm mode could be more linear by the time it reaches the
forecast area. Ahead of the line of storms will be
southerly/southeasterly surface winds which will combine with the
veering-with-height wind profile to contribute to good low level
shear, which will make the tornado concern non-zero.  Mitigating
tornado risk will be the linear/quasi-linear storm mode as well as
temperatures cooling after dark. By 00z to 02z storms will be moving
into the KC metro area, then eventually off to the east into
central Missouri through the 03z to 05z time frame.

Post frontal showers with maybe a few thunderstorms will continue
through the day on Wednesday, more toward western and Central
Missouri, with areas of northwest Missouri likely staying mostly dry
through the day on Wed. By Wednesday night conditions will dry out
across the area, bringing a lull to the weather until late in the
week and into the weekend.

By Friday night troughing will take place over the western CONUS,
putting SW flow aloft over the forecast area. Good moisture will
return by this time period, which will provide some fuel for several
periods of showers and thunderstorms through the weekend. The major
focus for this activity looks like it will be mostly anchored to a
surface boundary which will likely set up in southern Missouri.
Expect the bulk of the precipitation to occur south of the forecast
area, however there will be plenty of precipitation across the
forecast area as the trough out west provides lift for the rain.
Still looking at a fairly tight gradient between areas of southern
Missouri where the heavy rain will be more widespread and areas of
northern Missouri where rain will be lighter with more lulls.
Generally expecting perhaps an inch or two along and north of I-70,
with areas south of I-70 perhaps getting over 2 inches through the
weekend. There could be some flooding concerns with this prolonged
rain event, but they should be somewhat isolated in areas much
further north than I-44.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 638 PM CDT TUE APR 25 2017

A cold frontal boundary will be pushing through the area early in
the TAF period creating potential thunderstorms and MVFR ceilings
as it passes. The bulk of the thunderstorm activity is expected to
stay south of KMCI with KMKC and KIXD right on the northern edge
of the thunderstorms. The thunderstorm threat will move off to the
east after 08Z with MVFR ceilings pushing into the area at this
timeframe. There is the potential for IFR ceilings between 10-15Z,
but for now the TAFs will remain with low MVFR criteria. MVFR
ceilings will remain in the area through the end of the period
with VFR ceilings occurring after the TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...CDB/Barham
Hazardous weather outlook, Apr 25, 4:59 AM CDT, 17 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Tue Apr 25 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Tue Apr 25 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A cold front sweeping through tonight will bring the potential for
 severe thunderstorms to the region this evening.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 An active weather pattern will persist from Tuesday night through
 the rest of the work week, giving everyone on and off chances of
 showers and storms through the coming weekend.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 25, 9:53 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
953 PM CDT TUE APR 25 2017

KSZ057-105-MOZ043-260330-
Johnson KS-Miami KS-Cass MO-
953 PM CDT TUE APR 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIAMI...SOUTHEASTERN
JOHNSON AND NORTHWESTERN CASS COUNTIES UNTIL 1030 PM CDT...

At 952 PM CDT, Doppler radar was tracking a strong thunderstorm over
Louisburg, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Belton, Raymore, Harrisonville, Peculiar, Louisburg, Cleveland,
Freeman, Lake Annette, West Line, Chiles and Bucyrus.

A severe thunderstorm watch remains in effect until 200 AM CDT for
east central Kansas...and west central Missouri.

LAT...LON 3854 9472 3871 9482 3884 9445 3884 9442
      3864 9432
TIME...MOT...LOC 0252Z 244DEG 31KT 3867 9469

Mell

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 1:52 PM CDTFrost AdvisoryEAXAtchison, Doniphan18 hr
Apr 25, 9:53 PM CDTSpecial Weather StatementEAXCass37 min
Apr 25, 10:42 PM CDTSpecial Weather StatementEAXBates33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.